Geometriae Dedicata

, Volume 152, Issue 1, pp 153–164 | Cite as

Height reducing property of polynomials and self-affine tiles

  • Xing-Gang He
  • Ibrahim Kirat
  • Ka-Sing Lau
Original Paper


A monic polynomial \({f(x)\in {\mathbb Z}[x]}\) is said to have the height reducing property (HRP) if there exists a polynomial \({h(x)\in {\mathbb Z}[x]}\) such that
$$f(x)h(x)=a_n x^n+a_{n-1}x^{n-1}+\cdots+a_1x\pm q,$$
where q = f(0), |a i | ≤ (|q| −1), i = 1, . . . , n and a n > 0. We show that any expanding monic polynomial f(x) has the height reducing property, improving a previous result in Kirat et al. (Discrete Comput Geom 31: 275–286, 2004) for the irreducible case. The proof relies on some techniques developed in the study of self-affine tiles. It is constructive and we formulate a simple tree structure to check for any monic polynomial f(x) to have the HRP and to find h(x). The property is used to study the connectedness of a class of self-affine tiles.


Connectedness Expanding polynomials Self-affine tiles 

Mathematics Subject Classification (2000)

28A80 11R09 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Akiyama S., Gjini N.: On the connectedness of self-affine attractors. Arch. Math. 82, 153–163 (2004)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Akiyama S., Thuswaldner J.M.: A survey on topological properties of tiles related to number systems. Geom. Dedicata 109, 89–105 (2004)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Bandt C., Gelbrich G.: Classification of self-affine lattice tilings. J. London Math. Soc. 50, 581–593 (1994)MathSciNetMATHGoogle Scholar
  4. 4.
    Deng, Q.R., Lau, K.S.: Connectedness of a class of planar self-sffine tiles. J. Math. Anal. Appl. (to appear)Google Scholar
  5. 5.
    Duvall P., Keesling J., Vince A.: The Hausdorff dimension of the boundary of a self-similar tile. J. London Math. Soc. 61, 748–760 (2000)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Falconer K.: Fractal Geometry: Mathematical Foundations and Applications. Wiley, London (1990)MATHGoogle Scholar
  7. 7.
    Gabardo, J.-P., Yu X.: Natural tiling,lattice tiling and Lebesgue measure of integral self-affine tiles. J. London Math. Soc. (2) 74(1), 184–204 (2006)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Gargantini I.: The numerical stability of the Schur-Cohn criterion. SIAM J. Numer. Anal. 8, 24–29 (1971)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Garsia A.: Arithmetic properties of Bernoulli convolutions. Trans. Am. Math. Soc. 102, 409–432 (1962)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Gröchenig K., Haas A.: Self-affine lattice tilings. J. Fourier Anal. Appl. 1, 131–170 (1994)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Kigami J.: Analysis on Fractals. Cambridge University Press, Cambridge (2001)MATHCrossRefGoogle Scholar
  12. 12.
    Kirat I., Lau K.-S.: On the connectedness of self-affine tiles. J. London Math. Soc. 62, 291–304 (2000)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Kirat I., Lau K.-S., Rao H.: Expanding polynomials and Connectedness of self-affine tiles. Discrete Comput. Geom. 31, 275–286 (2004)MathSciNetMATHGoogle Scholar
  14. 14.
    Laarakker, A., Curry, E.: Diget sets for connected tiles via similar matrices I: dilation matrices with rational eigenvalues. (preprint)Google Scholar
  15. 15.
    Lagarias J.C., Wang Y.: Self-affine tiles in \({{\mathbb R}^n}\) . Adv. Math. 121, 21–49 (1996)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Leung K.S., Lau K.S.: Disklikness of planar self-affine tiles. Trans. Am. Math. Soc. 359, 3337–3355 (2007)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Müller W., Thuswaldner J.M., Tichy R.F.: properties of number systems. Period. Math. Hungar. 42(1–2), 51–68 (2001)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Scheicher K., Thuswaldner J.M.: Canonical number systems, counting automata and fractals. Math. Proc. Cambridge Philos. Soc. 133(1), 163–182 (2002)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Pantelis A.D.: Monic polynomials in \({{\mathbb Z}[x]}\) with roots in the unit disc. Am. Math. Mon. 108(3), 253–257 (2001)MATHCrossRefGoogle Scholar
  20. 20.
    Vince, A.: Digit tiling of Euclidean space. Directions in mathematical quasicrystals, 329–370, CRM Monogr. Ser., 13, Am. Math. Soc. Providence, RI (2000)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2010

Authors and Affiliations

  1. 1.Department of MathematicsCentral China Normal UniversityWuhanChina
  2. 2.Department of MathematicsIstanbul Technical UniversityMaslak, IstanbulTurkey
  3. 3.Department of MathematicsThe Chinese University of Hong KongShatin, Hong KongChina

Personalised recommendations